Maryland, 2009

Damaging Wind in Maryland, April 26, 2009

April 26, 2009 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm produced damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm produced damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 25, 11:16 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 25, 11:16 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1216 AM EDT SUN APR 26 2009

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ANCHORED OFF THE MID ATLANTIC AND
SOUTHEAST COAST TONIGHT THROUGH TUESDAY. THIS WILL RESULT IN DRY
SUMMER-LIKE WEATHER. A COLD FRONT WILL ENTER THE AREA LATE
WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
HAVE UPDATED FORECAST FOR THE MD ERN SHORE FOR THE NEXT FEW
HOURS...TO ACCOUNT FOR THE SLOW MOVING AREA OF SHOWERS (WITH A FEW
EMBEDDED TSTMS) MOVING SE ACROSS THIS AREA.

OTHERWISE...MILD NGT IN STORE FOR THE REST OF THE AREA UNDR A CLR
OR MSTLY CLR SKY...AS SFC HI PRES SITS OFF THE MID ATLC/SE CST.
MIN TEMPS WILL RANGE FM THE UPR 50S TO MID 60S.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY/...
REMAINING DRY AND VRY WRM SUN THRU TUE...AS RDG ALOFT AND SFC HI
PRES SIT OVR THE MID ATLC REGION/SE CST THEN SHIFT OUT TO SEA ON
TUE. MAINLY SNY DAYS AND MSTLY CLR NGTS THRU THE PERIOD...WITH THE
WRMEST HI TEMPS SUN AND MON (UPR 80S TO LWR 90S). A LITTLE MORE HI
CLDS ON TUE WILL RESULT IN HI TEMPS IN THE MID TO UPR 80S. LO
TEMPS IN THE MID 50S TO LWR 60S MON AND TUE MORNGS. POPS AOB 10%.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
FOLLOWED HPC GUIDANCE WITH THE FORECAST. MAIN QUESTION IS HOW FAR
SOUTH COLD FRONT WILL GET ON WEDNESDAY. CURRENT ECMWF AND ENSEMBLE
MEANS A LITTLE FASTER THEN FRIDAY RUNS WITH FRONT PUSHING THROUGH ON
WEDNESDAY. MODELS THEN SHOW IT COMING BACK NORTH ON THURSDAY AND
FRIDAY WITH SOME UNCERTAINTY ON TIMING AND HOW FAR NORTH THE FRONT
GETS. BY THE END OF THE PERIOD THE FRONT WILL BE TO THE NORTH WITH
CWA AGAIN IN THE WARM SECTOR. WITH THE FRONT NEAR THE AREA HAVE KEPT
CHC TO SLIGHT CHC POPS AROUND WITH THE UNCERTAINTY. IT WILL BE
MAINLY ABOVE NORMAL FOR TEMPERATURES THROUGH THE PERIOD.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
HIGH PRES REMAINS ANCHORED OFF THE SE US COAST.

SBY HAD BRIEF MVFR VISIBILITIES SAT MORNING AND EXPECT SIMILAR IF
NOT LESS FAVORABLE CONDITIONS FOR FOG SUN MORNING.

OVERALL VFR CONDITIONS WILL CONTINUE THROUGH TUE. PRECIPITATION IS
POSSIBLE ON WED AS A SLOW MOVING FRONTAL SYSTEM MOVES INTO THE AREA.

&&

.MARINE...
MAIN FORECAST ISSUE IS WINDS DUE TO SEA BREEZE ON SUNDAY AND MONDAY.
WITH HIGH CENTERED TO THE SOUTHEAST WILL HAVE A PREDOMINATE SOUTHWEST
WIND BUT DURING THE AFTERNOON AS SEA BREEZES DEVELOP WILL GET MORE
SOUTHERLY TO SOUTHEAST WINDS ON THE BAY. WINDS WILL REMAIN UNDER
SMALL CRAFT THROUGH THE FORECAST PERIOD. A COLD FRONT WILL PUSH
SOUTH OF THE AREA WEDNESDAY AND WEDNESDAY NIGHT AND THEN RETURN AS A
WARM FRONT THURSDAY AND FRIDAY.

&&

.FIRE WEATHER...
DRY WITH UNSEASONABLY WARM TEMPS XPCTD SUN THRU TUE. AFTN/MIN RH
VALUES WILL RANGE FM THE UPR 20S TO MID 30S EACH DAY. SUSTAINED SW
OR W WINDS WILL REMAIN ARND 10 KT OR LESS...AND DEWPOINT TEMPS
WILL RANGE THRU THE 50S INTO THE LWR 60S.

&&

.CLIMATE...
RCRD HI TEMPS PRVDD FOR REFERENCE (WAL RCRDS ONLY BACK TO 1963)...

SUN (APR 26)
RIC 96 1960
ORF 97 1960
SBY 96 1915
ECG 93 1990
WAL 93 1990

MON (APR 27)
RIC 96 1990
ORF 93 1915
SBY 96 1915
ECG 93 1990
WAL 86 1985

TUE (APR 28)
RIC 93 1957
ORF 93 1957
SBY 91 1957
ECG 91 1957
WAL 85 1990

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...JRL/TMG
NEAR TERM...JRL/SMF/TMG
SHORT TERM...TMG
LONG TERM...JAB
AVIATION...LSA
MARINE...JAB
FIRE WEATHER...
CLIMATE...
Hazardous weather outlook, Apr 25, 2:08 AM EST, 22 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
308 AM EDT SAT APR 25 2009

ANZ630>633-650-652-654-656-658-MDZ021>025-NCZ012>017-030>032-102-
VAZ048-049-060>100-260715-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
308 AM EDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 25, 9:38 PM EST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1038 PM EDT SAT APR 25 2009

MDZ021-260330-
DORCHESTER MD-
1038 PM EDT SAT APR 25 2009

...THUNDERSTORM APPROACHING NORTHWEST DORCHESTER COUNTY...

AT 1035 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 28 MILES WEST OF CAMBRIDGE...OR ABOUT OVER NORTH
BEACH...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR
HUDSON AT 1120 PM EDT...LLOYDS AT 1130 PM EDT.

WIND GUSTS TO UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING
ARE EXPECTED ONCE THIS THUNDERSTORM CROSSES CHESAPEAKE BAY AND
ENTERS NORTHWEST DORCHESTER COUNTY. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

SMF
Special weather statement, Apr 25, 11:05 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1205 AM EDT SUN APR 26 2009

MDZ021>024-260500-
DORCHESTER MD-INLAND WORCESTER MD-SOMERSET MD-WICOMICO MD-
1205 AM EDT SUN APR 26 2009

...SHOWERS WITH EMBEDDED THUNDERSTORMS MOVING THROUGH THE MARYLAND
EASTERN SHORE...

AT 1202 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS WITH EMBEDDED THUNDERSTORMS OVER DORCHESTER
COUNTY...MOVING SOUTHEAST AT 25 MPH. THE STORMS WILL BE
NEAR...
  SALISBURY AROUND 1215 AM EDT...
  FRUITLAND AROUND 1225 AM EDT...
  PRINCESS ANNE AROUND 1235 AM EDT...

WIND GUSTS UP TO 35 MPH WILL BE POSSIBLE WITH THESE STORMS.

EXPECT OCCASIONAL LIGHTNING AND BRIEF HEAVY RAINFALL WITH THESE
STORMS. PONDING OF WATER ON ROADWAYS CAN BE EXPECTED AS WELL.

BROWN

The radar

The Dover AFB radar (KDOX), 50 km away, was scanning. The volume nearest the first event began at 05:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wicomico

When
April 26, 12:50 AM EST
Where
Wicomico County, 1.28 mi ENE of Sunyar
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.380, -75.550

Numerous trees were downed at Old Ocean City Road and Shamrock Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167958.